Tornadoes · United States · Tennessee · 2004
F0 tornado, Cleveland, Tennessee, August 2, 2004
This F0 tornado ran 0.3 miles across Bradley County on August 2, 2004, touching down at 6:00 PM EDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- August 2, 2004
- Touchdown
- 6:00 PM EDT (22:00 UTC)
- Path length
- 0.3 miles (0.5 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Bradley County
- Touchdown point
- 35.170, -84.730
- Lift-off point
- 35.170, -84.730
- Record number
- 409
What the Weather Service recorded
Tornado near the intersection of Chestuee Rd and Benton Pike in eastern Bradley County. Tornado moved east-northeast. Numerous trees down...mostly dead pine. No damage to structures.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:15 UTC | 23:00 UTC | Severe Thunderstorm Warning | MRX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Aug 2, 2:35 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 2, 2:35 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 235 PM EDT MON AUG 2 2004 .SHORT TERM (TONIGHT AND TUESDAY)...CURRENT CONVECTION OVER THE MOUNTAINS MAINLY WITH SURFACE THETA E MAXES OVER SE TN/SW NC, AND OVER NE TN/SW VA. A THETA E MIN IS OVER THE CENTRAL SMOKY MOUNTAINS, WITH NO CONVECTION CURRENTLY OCCURRING THERE. THE WINDS ARE VERY LIGHT, WITH DEWPOINTS IN THE UPPER 60S TO MID 70S. AMPLE SUN AND MOISTURE ARE THE DRIVING FACTORS. BELIEVE SUNSET WILL ALLOW CONVECTION TO SETTLE DOWN AND DISAPPEAR, SO HAVE KEPT TONIGHTS POPS IN THE LOW DOUBLE DIGITS. SAME TOMORROW EARLY. TOMORROWS TEMPS WILL CLIMB TO THE ETA CONVECTIVE TEMP BY ABOUT NOON, AND MOISTURE WILL BE PLENTIFUL ENOUGH TO CREATE SHOWERS AND A FEW THUNDERSTORMS OVER THE MOUNTAINS AND NORTHEAST PORTIONS AGAIN. HAVE INCLUDED SLIGHT CHANCE POPS IN THOSE AREAS AFTER 18Z TUESDAY. OVERALL, CONTINUED VERY WARM AND MUGGY. .LONG TERM...(TUE NIGHT THROUGH MON)...WARM MIDDLE OF THE WEEK IN STORE AS UPPER RIDGE OVER THE CENTRAL PLAINS NOSES INTO OUR REGION. COLD FRONT WILL APPROACH LATE WED/EARLY THU. SOME TIMING DIFFERENCE BETWEEN ETA/GFS WITH ETA SOMEWHAT FASTER. SHORT RANGE ENSEMBLES (SREF) APPEAR TO OFFER A GOOD COMPROMISE AND ARE THE BASIS FOR TIMING THE FROPA. MEDIUM RANGE MODELS DISAGREE SOMEWHAT ON THE AMPLITUDE...BUT THERE IS GENERAL AGREEMENT THAT A SIGNIFICANT TROUGH WILL SET UP OVER THE EASTERN CONUS LATER THIS WEEK. GFS IS MOST AMPLIFIED WITH THIS FEATURE. INCLINATION IS TO FAVOR SLIGHTLY-LESS-AMPLIFIED GFS ENSEMBLE MEAN. AT ANY RATE...SURFACE COLD FRONT WILL BE DRIVEN WELL SOUTH OF FORECAST AREA WITH BELOW CLIMO TEMPS AND SIGNIFICANTLY DRIER AIR FOLLOWING FRONT. THIS TROUGH IS PROJECTED TO PERSIST WELL INTO THE UPCOMING WEEKEND. BASED ON PREFERENCE FOR ENSEMBLE MEAN DEPICTION...GENERALLY FAVORED ENSEMBLE MEAN MOS VALUES FOR TEMPS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 93 70 94 / 10 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 90 69 92 / 20 10 10 20 OAK RIDGE, TN 67 89 68 91 / 10 10 10 20 TRI CITIES AIRPORT, TN 65 87 65 89 / 20 20 10 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB/LCM
Hazardous weather outlook, Aug 2, 6:10 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 610 AM EDT MON AUG 2 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-041100- ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN- CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC- COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN- HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN- LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN- NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN- NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN- ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN- SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN- SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA- WASHINGTON TN-WEST POLK TN-WISE VA- 610 AM EDT (510 AM EDT) TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... HOT AND DRY WEATHER WILL BE OBSERVED WEDNESDAY. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THURSDAY. WARM MOIST AND UNSTABLE AIR AHEAD OF THE FRONT WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS. SOME STRONG THUNDERSTORMS ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
10.0 hours before the tornado, 200 km from the path. August 2, 2004.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -52 J/kg
- Surface CAPE
- 51 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
Nashville Metro, TN (KBNA), 00:00Z
2.0 hours after it, 200 km from the path. August 3, 2004.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 858 J/kg
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Chattanooga/Lovell (CHA), 46 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:53 UTC | 90 | 69 | 330° 6 kt | 1012.2 | ||
| 21:53 UTC | 79 | 67 | 350° 10 kt | 1012.9 | -RA | |
| 22:07 UTC | 75.2 | 69.8 | 340° 6 kt | 1012.9 | -RA | |
| 22:15 UTC | 77 | 69.8 | 350° 5 kt | 1012.5 | ||
| 22:53 UTC | 80 | 69 | 60° 10 kt | 1012.2 | ||
| 23:53 UTC | 79 | 70 | 300° 6 kt | 1012.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 126 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of August 2, 2004
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.